Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 91, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2004, 7:53 PM EDT for Herkimer County, New York. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2004, 7:53 PM EDT (23:53 UTC)
- Expired
- Jul 1, 2004, 8:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Herkimer County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 8:15 PM EDT | HAIL 0.75 | 2 E Prospect, NY | ALSO...ONE TREE DOWN 10-18 INCHES IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 5:35 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 012354 SVRALY NYC115-020030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 753 PM EDT THU JUL 1 2004 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK THIS INCLUDES THE CITY OF WHITEHALL * UNTIL 830 PM EDT * AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF COMSTOCK...OR ABOUT 7 MILES SOUTHWEST OF WHITEHALL...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITEHALL BY 800 PM EDT LAT...LON 4358 7363 4341 7357 4347 7304 4369 7310 $$ TAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:37 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 1, 6:37 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBANY NY 637 PM EDT THU JUL 1 2004 CORRECTED TO ADD WATCHES... SORRY FOR DELAY...TECHNICAL DIFFICULTIES ENCOUNTERED IN CREATING AFD. .SHORT TERM (TONIGHT AND FRIDAY)... CONVECTION EARLIER THIS AFTERNOON WAS MAINLY OF THE PULSE VARIETY...WITH LITTLE ORGANIZATION. COLD FRONT APPROACHING FROM THE ST LAWRENCE VALLEY THIS EVENING WILL HELP TO ORGANIZE CONVECTION. THUNDERSTORMS WILL BE BATTLING LOSS OF DAYTIME HEATING AND DIMINISHING INSTABILITY. LATEST OBJECTIVE ANALYSIS SHOWS CAPES UP TO 2500 J/KG ACROSS NORTHERN PORTION OF THE CWA WHERE STRONGEST STORMS ARE NOTED. FOR REMAINDER OF THIS EVENING...EXPECT ACTIVITY TO DEVELOP ALONG THE FRONT AS FRONT SLIDES SOUTH THROUGH CWA. 18Z MESOETA CONTINUES TO ADVERTISE INCREASING LARGE SCALE ASCENT THROUGH THE EVENING IN REGION OF COUPLED UPPER/LOWER JETS. WILL TIME FRONT THROUGH THE CWA AND ALLOW FOR NUMEROUS SHRA/TSRA IN REGION OF UPPER LEVEL SUPPORT. EXPECT SEVERE ACTIVITY TO BE CONFINED TO CURRENT WATCH AREAS WITH HAIL THE MAIN THREAT. FRONT WILL SLIDE TO JUST NORTH OF NYC AND HANG UP THERE FRIDAY. MODEL SOUNDINGS SHOW CAPES TO 2 KJ/KG IN SOUTHERN CWA. MODELS DO INDICATE SOME CAPPING EVOLVING THROUGH THE DAY. CURRENT ZONES HAVE MENTION OF CHANCE OF SHRA/TSRA FOR SOUTHERN ZONES AND THAT CONTINUES TO LOOK GOOD. IF WE CAN MUSTER A STORM...POSSIBLE TO SEE SOME PEA SIZE HAIL. ELSEWHERE IN THE CWA...AS HIGH PRESSURE BUILDS IN...SKIES WILL BE CLEARING. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... HIGH PRESSURE WILL CONTROL THE INITIAL PORTION OF THE HOLIDAY WEEKEND BRINGING MAINLY CLEAR SKIES AND NEAR SEASONABLE TEMPERATURES. LOW PRESSURE TRACKING FROM LAKE MICHIGAN SUNDAY TO NORTH OF THE ST LAWRENCE VALLEY MONDAY WILL BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO END THE FOURTH OF JULY WEEKEND. GFS PUSHES A WEAK WARM FRONT ACROSS THE AREA SUNDAY WITH SOME LIGHT RAINFALL INDICATED. CURRENT GRIDS HAVE A SLIGHT CHANCE IN FOR SUNDAY AFTERNOON...AND THIS LOOKS GOOD. AS POTENT UPPER LEVEL TROUGH AND SURFACE FRONT APPROACH SUNDAY NIGHT INTO MONDAY...LIKELY POPS WILL PROBABLY BE NECESSARY. HOWEVER...GIVEN TIMING DIFFERENCES PLAN TO STICK WITH CHANCE POPS FOR NOW. AS WE MOVE BEYOND THE HOLIDAY...ANOTHER ROUND OF DISTURBED WEATHER WILL APPROACH ON WEDNESDAY. AFTER THAT...THE POLAR JETSTREAM MIGHT FINALLY RETREAT BACK INTO CANADA AND LET MORE SUMMERY WEATHER BEGIN. && .AVIATION...POP-UP THUNDERSTORMS HAVE BEEN HAPPENING AT THE VCTY OF KALB. STORMS ARE SHOWING SOME TENDENCY TO BACKBUILD. LOTS OF CLOUD TO GROUND LIGHTNING WITH THEM AND EVEN SOME SMALL HAIL NOTED AT THE AIRPORT. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 6 PM NORTH AND WEST OF ALBANY...AND THERE IS CHANCE ANOTHER BOX WILL BE ISSUED FURTHER SOUTH. AN UNSTABLE ATMOSPHERE WILL CONTINUE UNTIL AROUND SUNSET WITH LINGERING SHOWERS AND STORMS POSSIBLY CONTINUING WELL AFTER DARK. THE BULK OF THE ACTIVITY SHOULD REMAIN FROM KALB NORTH...EVENTUALLY SHIFTING SOUTH. THEREFORE LOOK FOR RAPIDLY CHANGING CONDITIONS (VFR > TO LOCALLY LIFR) THROUGH THE EVENING HOURS. AFTER THAT...OUR AREA WILL BE LEFT WITH SOME LEFT OVER MVFR CLOUDS...FOG AND HAZE. A DRIER AIRMASS WILL BRING VFR CONDITIONS BACK ON TO MOST PLACES ON THURSDAY. HOWEVER...THE AIR MIGHT REMAIN UNSTABLE ENOUGH FOR WDLY SCATTERED SHOWERS AND STORMS TO PERSIST IN THE VICINITY OF KPOU. && .HYDROLOGY... EARLIER...SLOW MOVING STORMS CREATED SOME LOCALIZED FLOODING PROBLEMS IN COHOES. STILL THE THREAT OF SOME LOCALIZED FLOODING IN SLOWER MOVING STORMS. OVERALL...RAINFALL TOTALS SHOULD BE IN THE 0.25 TO 0.50 INCH RANGE...WITH ISOLATED 1-2 INCH AMOUNTS IN HEAVIER STORMS. GIVEN ISOLATED NATURE OF HEAVIER PRECIP...NOT EXPECTING ANY RIVER PROBLEMS. && .ALY WATCHES/WARNINGS/ADVISORIES... NY...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT NYZ032-033-041>043-049-050-053-054-083-083 VT...SEVERE THUNDERSTORM WATCH VTZ013>015 UNTIL 900 PM EDT MA...NONE. CT...NONE. && OKEEFE
Hazardous weather outlook, Jul 1, 5:10 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 510 PM EDT THU JUL 1 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND NORTH OF A SCHENECTADY...TROY LINE. THE MAIN THREAT WITH THIS ACTIVITY WILL BE HAIL TO QUARTER SIZE...WITH WIND GUSTS TO 60 MPH POSSIBLE. .DAYS TWO THOUGH SEVEN... MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY. ...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE THIS EVENING.
In the hours before
Local storm report, Jul 1, 3:53 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.75 INCH ALBANY NY TRAINED SPOTTER
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.25 INCH ALBANY NY AIRPLANE PILOT
0130 PM HAIL ALBANY 42.66N 73.78W
07/01/2004 0.25 INCH ALBANY NY TRAINED SPOTTER
&&
AWIPSUSRLocal storm report, Jul 1, 4:04 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL SCHAGHTICOKE 42.90N 73.59W
07/01/2004 0.88 INCH RENSSELAER NY TRAINED SPOTTER
&&
AWIPSUSRThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:43 PM EDT | Flash Flood Warning | ALY | Albany, Rensselaer, Saratoga | 62 min |
| Jul 1, 3:50 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 55 min |
| Jul 1, 3:52 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 53 min |
| Jul 1, 5:23 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton | 52 min |
| Jul 1, 7:54 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 36 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.